zbMATH — the first resource for mathematics

Approximate inertial manifolds for the Kuramoto-Sivashinsky equation: Analysis and computations. (English) Zbl 0704.58030
The paper is divided into two main parts, analytic and computational. The first part is devoted to the analysis of an approximate inertial manifold (AIM) passing through all the steady states of the Kuramoto-Sivashinsky equation (KSE). After expressing the KSE in functional form below, the authors derive some preliminary results regarding its solutions in section 2. In section 3 the authors introduce an AIM which passes through all the stationary solutions, and show in theorem 3.3 that all trajectories of the KSE approach a thin layer about this AIM at an exponential rate. In section 4 they give some motivation behind some other methods of approximation in the literature, their formal relation with various stages of the method presented in section 3, and tabulate the associated errors.
Section 5 contains the computational part of the paper. The authors present complete steady state bifurcation diagrams and tabulate all steady state bifurcations. Diagrams including certain periodic solutions are also presented.
They conclude the interpretation of the computational results with the discussion of a particular side effect the approximations appear to have on the size of the absorbing ball.
Reviewer: T.Rassias

37C70 Attractors and repellers of smooth dynamical systems and their topological structure
37G99 Local and nonlocal bifurcation theory for dynamical systems
34K99 Functional-differential equations (including equations with delayed, advanced or state-dependent argument)
37A30 Ergodic theorems, spectral theory, Markov operators
Full Text: DOI
[1] Amick, C.J.; McLeod, J.B., A singular perturbation problem in needle crystals, Arch. rational mech. anal., 109, 139-171, (1990) · Zbl 0695.34060
[2] Armbruster, D.; Guckenheimer, J.; Holmes, P.J., Kuramoto-Sivashinsky dynamics on the center-unstable manifold, SIAM J. appl. math., 49, 676-691, (1989) · Zbl 0687.34036
[3] Billotti, J.E.; LaSalle, J.P., Dissipative periodic processess, Bull. am. math. soc., 77, 1082-1088, (1971) · Zbl 0274.34061
[4] Brown, H.S., ()
[5] Chang, H.-C., Travelling waves on fluid interfaces: normal form analysis of the Kuramoto-Sivashinsky equation, Phys. fluids, 29, 3142-3147, (1986) · Zbl 0602.76043
[6] Chen, L.-H.; Chang, H.-C., Nonlinear waves on thin film surfaces. II. bifurcation analyses of the long-wave equation, Chem. eng. sci., 41, 2477-2486, (1986)
[7] Constantin, P., ()
[8] Constantin, P.; Foias, C., Global Lyapunov exponents, kaplan-Yorke formulas and the dimension of the attractor for 2D Navier-Stokes equations, Comm. pure appl. math., 38, 1-27, (1985) · Zbl 0582.35092
[9] Constantin, P.; Foias, C., Navier-Stokes equations, (1988), The University of Chicago Press Chicago · Zbl 0687.35071
[10] Constantin, P.; Foias, C.; Nicolaenko, B.; Témam, R., Integral manifolds and inertial manifolds for dissipative partial differential equations, () · Zbl 0683.58002
[11] Constantin, P.; Foias, C.; Nicolaenko, B.; Témam, R., Spectral barriers and inertial manifolds for dissipative partial differential equations, J. dynamics differential eqs., 1, 45-73, (1989) · Zbl 0701.35024
[12] Constantin, P.; Foias, C.; Témam, R., Attractors representing turbulent flows, Memoir AMS, no. 314, (1985) · Zbl 0567.35070
[13] Doedel, E.J., AUTO: a program for the bifurcation analysis of autonomous systems, Cong. num., 30, 265-285, (1981)
[14] Doering, C.R.; Gibbon, J.D.; Holm, D.D.; Nicolaenko, B., Low dimensional behavior in the complex Ginzburg-Landau equation, Nonlinearity, 1, 279-309, (1988) · Zbl 0655.58021
[15] Fabes, E.; Luskin, M.; Sell, G.R., Construction of inertial manifolds by elliptic regularization, IMA preprint no. 459, (1988)
[16] Foias, C.; Jolly, M.S.; Kevrekidis, I.G.; Sell, G.R.; Titi, E.S., On the computation of inertial manifolds, Phys. lett. A, 131, 433-436, (1988)
[17] Foias, C.; Manley, O.; Témam, R., Modelling of the interaction of small and large eddies in two dimensional turbulent flows, Math. modelling numerical anal., 22, 93-118, (1988) · Zbl 0663.76054
[18] Foias, C.; Nicolaenko, B.; Sell, G.R.; Témam, R., Inertial manifolds for the Kuramoto-Sivashinsky equation and an estimate of their lowest dimensions, J. math. pures appl., 67, 197-226, (1988) · Zbl 0694.35028
[19] Foias, C.; Sell, G.R.; Témam, R., Inertial manifolds for nonlinear evolutionary equations, J. differential eqs., 73, 309-353, (1988) · Zbl 0643.58004
[20] Foias, C.; Sell, G.R.; Titi, E.S., Exponential tracking and approximation of inertial manifolds for dissipative equations, J. dynamics differential eqs., 1, 199-224, (1989) · Zbl 0692.35053
[21] Foias, C.; Témam, R., Remarques sur LES équations de Navier-Stokes stationnaires et LES phénomènes successifs de bifurcation, Annali scuola norm. sup.-Pisa, ser. IV, 5, 29-63, (1978) · Zbl 0384.35047
[22] Foias, C.; Témam, R., Some analytic and geometric properties of the solutions of the Navier-Stokes equations, J. math. pures appl., 58, 339-368, (1979) · Zbl 0454.35073
[23] Foias, C.; Témam, R., The algebraic approximation of attractors: the finite dimensional case, Physica D, 32, 163-182, (1988) · Zbl 0671.58024
[24] Ghidaglia, J.M.; Héron, B., Dimension of the attractor associated to the Ginzburg-Landau equation, Physica D, 28, 282-304, (1987) · Zbl 0623.58049
[25] Glendinning, P.; Sparrow, C., Local and global behavior near homoclinic orbits, J. stat. phys., 35, 645-696, (1984) · Zbl 0588.58041
[26] M. Graham, P. Steen and E.S. Titi, Dynamics of Bénard convection in porous media: computations with approximate inertial manifolds, in preparation.
[27] Green, J.M.; Kim, J.-S., The steady states of the Kuramoto-Sivashinsky equation, Physica D, 33, 99-120, (1988) · Zbl 0825.35107
[28] Hale, J.K., Asymptotic behavior of dissipative systems, () · Zbl 0117.30403
[29] Henry, D.B., Geometric theory of semilinear parabolic equations, ()
[30] Hyman, J.M.; Nicolaenko, B., The Kuramoto-Sivashinsky equation: A bridge between PDEs and dynamical systems, Physica D, 18, 113-126, (1986) · Zbl 0602.58033
[31] Hyman, J.M.; Nicolaenko, B.; Zaleski, S., Order and complexity in the Kuramoto-Sivashinsky model of weakly turbulent interfaces, Physica D, 23, 265-292, (1986) · Zbl 0621.76065
[32] Jolly, M.S., Explicit construction of an inertial manifold for a reaction diffusion equation, J. differential eqs., 78, 220-261, (1989) · Zbl 0691.35049
[33] Jolly, M.S.; Kevrekidis, I.G.; Titi, E.S., Preserving dissipation in approximate inertial forms, J. dynamics differential eqs., (1989), in press · Zbl 0738.35024
[34] I.G. Kevrekidis and M.S. Jolly, On the use of interactive graphics in the numerical study of chemical dynamics, paper No. 22c, presented to the 1987 Annual AIChE Meeting, New York.
[35] I.G. Kevrekidis, B. Nicolaenko and C. Scovel, Back in the saddle again: a computer assisted study of the Kuramoto-Sivashinsky equation, SIAM J. Appl. Math., in press. · Zbl 0722.35011
[36] LaQuey, R.E.; Mahajan, S.M.; Rutherford, P.H.; Tang, W.M., Nonlinear saturation of the trapped-ion mode, Phys. rev. lett., 34, 391-394, (1975)
[37] Lions, J.-L., Quelques Méthodes de Résolution des problèmes aux limites non linéaires, (1969), Dunod Paris · Zbl 0189.40603
[38] Mallet-Paret, J., Negatively invariant sets of compact maps and an extension of a theorem of cartwright, J. differential eqs., 22, 331-348, (1976) · Zbl 0354.34072
[39] Mallet-Paret, J.; Sell, G.R., Inertial manifolds for reaction diffusion equations in higher space dimensions, J. amer. math. soc., 1, 805-866, (1988) · Zbl 0674.35049
[40] Mañé, R., On the dimension of the compact invariant sets of certain nonlinear maps, (), 230-242
[41] Marion, M., Approximate inertial manifolds for the pattern formation Cahn-Hilliard equations, Math. modelling numer. anal., 23, 463-488, (1989) · Zbl 0724.65122
[42] Marion, M., Approximate inertial manifolds for reaction diffusion equations in high space dimension, J. dynamics differential eqs., 1, 245-267, (1989) · Zbl 0702.35127
[43] Marion, M.; Témam, R., Nonlinear Galerkin methods, SIAM J. numer. anal., 26, 1139-1157, (1989) · Zbl 0683.65083
[44] Métivier, G., Étude asymtotique des valeurs propres et de la fonction spectral de problémes aux limites, ()
[45] Michelson, D., Steady solutions of the Kuramoto-Sivashinsky equations, Physica D, 19, 89-111, (1986) · Zbl 0603.35080
[46] Nicolaenko, B., ()
[47] Nicolaenko, B.; Scheurer, B., Remarks on the Kuramoto-Sivashinsky equation, Physica D, 12, 391-395, (1984) · Zbl 0576.35058
[48] Nicolaenko, B.; Scheurer, B.; Témam, R., Some global dynamical properties of the Kuramoto-Sivashinsky equation: nonlinear stability and attractors, Physica D, 16, 155-183, (1985) · Zbl 0592.35013
[49] Nicolaenko, B.; Scheurer, B.; Témam, R., Some global dynamical properties of a class of pattern formation equations, Commun. partial differential eqs., 14, 245-297, (1989) · Zbl 0691.35019
[50] Scovel, C.; Kevrekidis, I.G.; Nicolaenko, B., Scaling laws and the prediction of bifurcations in systems modeling pattern formation, Phys. lett. A, 130, 73-80, (1988)
[51] Sell, G.R., Approximation dynamics: hyperbolic sets and inertial manifolds, () · Zbl 0212.29202
[52] Taboada, M., Finite dimensional asymptotic behavior for the Swift-Hohenberg model of convection, Nonlinear analysis TMA, 14, 43-54, (1990) · Zbl 0707.58019
[53] Tadmor, E., The well-posedness of the Kuramoto-Sivashinsky equation, SIAM J. math. anal., 17, 884-893, (1986) · Zbl 0606.35073
[54] Témam, R., Navier-Stokes equations and nonlinear functional analysis, () · Zbl 0833.35110
[55] Témam, R., Variétés inertielles approximatives pour LES équations de Navier-Stokes bidimensionnelles, C.R. acad. sci. Paris, 306, 399-402, (1988), Serie II · Zbl 0638.76035
[56] Témam, R., Infinite dimensional dynamical systems in mechanics and physics, (1988), Springer New York · Zbl 0662.35001
[57] Témam, R., Induced trajectories and approximate inertial manifolds, Math. modelling num. anal., 23, 541-561, (1989) · Zbl 0688.58036
[58] Titi, E.S., Une variété approximante de l’attracteur universel des équations de Navier-Stokes, non linéaire, de dimension finie, Compt. rend. acad. sci. Paris I, 307, 383-385, (1988) · Zbl 0683.35073
[59] Titi, E.S., On approximate inertial manifolds to the Navier-Stokes equations, J. math. anal. appl., 149, (1990), to appear · Zbl 0723.35063
[60] Troy, W.C., The existence of steady solutions of the Kuramoto-Sivashinsky equation, J. differential eqs., 82, 269-313, (1989) · Zbl 0693.34053
[61] Wiggins, S., Global bifurcations and chaos, () · Zbl 0661.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.